Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 9, 2014San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2014, 4:43 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 4:43 PM PDT (23:43 UTC)
Expired
Jul 9, 2014, 5:30 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 93 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS55 KVEF 092343
SVRVEF
CAC071-100030-
/O.NEW.KVEF.SV.W.0006.140709T2343Z-140710T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM PDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT.

* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEWBERRY MOUNTAIN RV PARK...OR 16 MILES EAST OF DAGGETT...AND WAS
  MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 18 AND 31.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
      3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 2343Z 191DEG 5KT 3482 11660

$$

BP
2 follow-up statements
996 
WWUS55 KVEF 100006
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT WED JUL 9 2014

CAC071-100030-
/O.CON.KVEF.SV.W.0006.000000T0000Z-140710T0030Z/
SAN BERNARDINO CA-
506 PM PDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEWBERRY MOUNTAIN RV PARK...OR 17 MILES EAST OF DAGGETT.
THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 18 AND 31.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
      3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 0006Z 221DEG 2KT 3481 11658

$$

BP
563 
WWUS55 KVEF 100028
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT WED JUL 9 2014

CAC071-100035-
/O.EXP.KVEF.SV.W.0006.000000T0000Z-140710T0030Z/
SAN BERNARDINO CA-
528 PM PDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 530 PM PDT...

THE THUNDERSTORM NEAR NEWBERRY SPRINGS HAS WEAKENED. THE THREAT OF 
STRONG WINDS AND LARGE HAIL HAS DIMINISHED.

OTHER THUNDERSTORMS IN THE AREA MAY CONTINUE TO PRODUCE HEAVY RAIN 
THROUGH 630 PM PDT. A FLOOD ADVISORY IS IN EFFECT FOR THAT AREA 
UNTIL 7 PM PDT.

LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
      3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 0025Z 221DEG 2KT 3482 11657

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:18 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:18 PM PDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT WED JUL 9 2014

.SYNOPSIS...MUCH OF THE AREA WILL STILL HAVE PLENTY OF MONSOON
MOISTURE AND THUNDERSTORM CHANCES TODAY INTO TONIGHT. A FEW STORMS
COULD PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
DRYING WILL TAKE PLACE FROM WEST TO EAST DURING THE END OF THE WEEK
WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY BY FRIDAY THROUGH
SUNDAY. MONSOON MOISTURE RETURNS NEXT WEEK.
&&

.DISCUSSION...SOME LINGERING LIGHT SHOWERS STRETCHED FROM ROUGHLY
LAS VEGAS SOUTHWARD TOWARD ESSEX...BUT ARE DISSIPATING. THIS AND
ASSOCIATED CLOUD COVER HAVE LIMITED TEMPS AND WILL ALSO LIMIT
CONVECTION A BIT THIS AFTERNOON FOR THE CENTRAL PORTION OF THE
FORECAST AREA. HOWEVER...THUNDERSTORMS HAVE DEVELOPED ACROSS THE
HIGHER TERRAIN FROM INYO EASTWARD TO NORTHERN MOHAVE. THESE AREAS
ARE THE LIKELY SUSPECTS THIS AFTERNOON AND EVENING...AS THERE IS
SOME INTERACTION BETWEEN THE UPPER LEVEL HIGH AND A WEAK SHORTWAVE
TROUGH TO OUR NORTHWEST. SLOW MOVING STORMS PRODUCING HEAVY RAIN CAN
BE EXPECTED. OUTFLOW FROM THESE STORMS MAY WORK TO LOWER ELEVATIONS
AND FORCE NEW CONVECTION LATER THIS EVENING. ANOTHER AREA TO WATCH
WILL BE SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES...WHERE
A REMNANT MCV FROM CONVECTION LAST NIGHT IS NOTICEABLE SPINNING ON
SATELLITE IMAGERY. THIS HAS THE POTENTIAL FOR INCREASED FORCING
ACROSS THAT AREA WHERE DEWPOINTS AND PWS ARE ELEVATED...BUT SO FAR
THINGS ARE FAIRLY QUIET DOWN THERE.

RELATIVELY DRY AND STABLE AIR TO OUR SOUTHWEST IS PROJECTED TO
GRADUALLY PUSH EAST AND NORTH THURSDAY AND FRIDAY. THE GFS SEEMS TO
BE A LITTLE TOO EAGER TO PUSH THE MOISTURE OUT...BUT EVENTUALLY THE
VAST MAJORITY OF THE FORECAST AREA WILL BECOME DRY. THE ONLY POPS WE
HAVE GOING FRIDAY ARE MAINLY ACROSS MOHAVE COUNTY. HAVE CONTINUED TO
BACK DOWN THE POPS ACROSS THAT AREA AS SOME MODELS THAT ORIGINALLY
LINGERED THE MOISTURE ARE NOW COMING IN DRY WITH THE SOUTHWEST FLOW.
SO FRIDAY MAY BE DRY ACROSS THE ENTIRE AREA.

THE DRY SOUTHWEST FLOW WILL CONTINUE THROUGH THE WEEKEND...WITH JUST
THAT ISOLATED CHANCE ACROSS MOHAVE COUNTY AS THE UPPER LEVEL HIGH
SHIFTS EAST. THIS HIGH PRESSURE WILL BEGIN TO DRIFT BACK TOWARD THE
AREA BY SUNDAY. BY SUNDAY NIGHT MONSOON MOISTURE WILL FILTER BACK
INTO THE FORECAST AREA. GUIDANCE IS IN FAIRLY GOOD AGREEMENT
BRINGING A BETTER PUSH OF MOISTURE IN HERE MONDAY THROUGH
TUESDAY...THEN DECREASING A BIT WEDNESDAY. AS WITH THE PREVIOUS
FORECAST...HAVE INCREASED POPS ACROSS THE ENTIRE CWA FOR MONDAY AND
TUESDAY THEN BACKED DOWN A LITTLE FOR WEDNESDAY. STILL LEFT THE
WESTERN DESERTS DRY MONDAY AND TUESDAY...BUT THAT MAY VERY WELL
CHANGE IN COMING FORECASTS.

AS FOR TEMPERATURES...A WARMING TREND IS EXPECTED THROUGH THE
WEEKEND AS DRY AIR WORKS ACROSS THE REGION. TEMPERATURES SHOULD PUSH
107-110 IN THE LAS VEGAS AREA AND ALONG THE COLORADO RIVER
SUNDAY...WHILE LOWER 120S IN DEATH VALLEY WILL BE COMMON. AS
MOISTURE INCREASES LATE SUNDAY AND INTO THE NEW WORK WEEK...TEMPS
WILL TREND COOLER. TEMPERATURES NEXT WEEK SHOULD BE SIMILAR TO WHAT
WE HAVE EXPERIENCED THE LAST FEW DAYS.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS EARLY THIS
AFTERNOON SHOULD BECOME SOUTH/SOUTHWEST 10-15 KTS AFTER ABOUT 23Z.
THE EXCEPTION WILL BE GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORMS
AND OUTFLOW. BKN-OVC CLOUDS ABOVE 15 KFT SHOULD SLOWLY SCATTER OUT.
THUNDERSTORMS WILL DEVELOP AROUND THE AREA AGAIN THIS
AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND EAST IN ARIZONA BUT A
THUNDERSTORM CANNOT BE TOTALLY RULED OUT AT THE TERMINAL THIS
EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AND
IN EASTERN SAN BERNARDINO AND NORTHERN INYO COUNTIES IN CALIFORNIA.
MAYBE GENERALLY OVER THE MOJAVE DESERT THE REST OF TONIGHT. STORMS
WILL LEAD TO GUSTY ERRATIC AND GUSTY WINDS. OTHERWISE WINDS WILL
GENERALLY BE SOUTH/SOUTHWEST 10-15 KTS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

DISCUSSION/AVIATION: PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 9, 3:21 AM PDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT WED JUL 9 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
321 AM PDT WED JUL 9 2014 /321 AM MST WED JUL 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL PERSIST OVER MOST OF
THE AREA TODAY INTO TONIGHT. THE EXCEPTION WILL BE WESTERN SAN
BERNARDINO AND SOUTHERN INYO COUNTIES IN CALIFORNIA WHERE DRIER AND
MORE STABLE AIR IS EXPECTED. LOCALIZED FLASH FLOODING AND STRONG
WIND GUSTS WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL PUSH NORTHEAST WITH THUNDERSTORM CHANCE LIMITED TO
MOHAVE COUNTY BY FRIDAY AND SATURDAY. AT THIS TIME IT LOOKS LIKE
MONSOON MOISTURE WILL PUSH BACK ACROSS THE REGION FROM THE SOUTHEAST
SUNDAY THROUGH TUESDAY LEADING TO INCREASING THUNDERSTORM CHANCES
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:06 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 8, 5:51 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Jul 8, 6:06 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Jul 8, 6:20 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 8, 6:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Jul 8, 7:03 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 8, 11:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.